Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 59, NWS Melbourne, FL

August 3, 2017Lake County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 3, 2017, 4:26 PM EDT for Lake County, Florida. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 4:26 PM EDT (20:26 UTC)
Expired
Aug 3, 2017, 4:43 PM EDT
In force
17 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lake County, FL

The radar

The Tampa radar (KTBW), 120 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
438 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

822 
WUUS52 KMLB 032026
SVRMLB
FLC069-032100-
/O.NEW.KMLB.SV.W.0059.170803T2026Z-170803T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
426 PM EDT THU AUG 3 2017

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lake County in east central Florida...

* Until 500 PM EDT

* At 425 PM EDT, a severe thunderstorm was located near Clermont, or
  near Groveland, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Groveland, Mascotte, Howey-In-the-hills, Ferndale and Clermont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2873 8189 2868 8166 2866 8166 2852 8173
      2856 8193
TIME...MOT...LOC 2025Z 216DEG 2KT 2858 8180 

HAIL...1.00IN
WIND...60MPH
 
$$

Sedlock
1 follow-up statement
524 
WWUS52 KMLB 032043
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
443 PM EDT THU AUG 3 2017

FLC069-032053-
/O.CAN.KMLB.SV.W.0059.000000T0000Z-170803T2100Z/
Lake FL-
443 PM EDT THU AUG 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAKE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
However gusty winds and heavy rain are still possible with this 
thunderstorm.

LAT...LON 2873 8189 2868 8166 2866 8166 2852 8173
      2856 8193
TIME...MOT...LOC 2042Z 216DEG 2KT 2906 8098 

$$

Sedlock

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:35 PM EDT, 51 minutes earlier.

Area forecast discussion, Aug 3, 3:35 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
335 PM EDT Thu Aug 3 2017

.DISCUSSION...

Current through tonight...As anticipated, the east coast sea breeze
has developed and pressed steadily inland toward I-95 along the
Treasure Coast, while getting a slightly better inland push over
Brevard County, owing to some convection that developed there. The
boundary is pinned close to the coast over central-northern Volusia
County. Convection had been pretty spotty from Brevard southward
along the boundary, while coverage is starting to increase over
the NW counties (mainly near/NW of I-4) over the last hour or so,
owing to differential heating.

As the sea breezes and and outflow moving in from the NW approach
and then interact with each other through late afternoon, expect
coverage to increase, mainly across the northern counties, and
central interior, as indicated by highest POPs. Pretty much
kept the afternoon POPs of the late morning update going into
the pre-first period through sunset. A few lingering showers
and storms anticipated for another hour or two into the evening
across the north-central. Otherwise, clearing skies with mins
in the L-M70s.

Friday... Mid level drying will continue to work northward from
south FL around the Atlantic ridge across the southern half of the
forecast area. PWATs will drop to 1.3 to 1.5 inches across the far
south with low level SE-SSE flow. GFS forecasts a disturbance aloft
to track across the nrn peninsula in the afternoon and with
lingering deeper moisture (PWATs to 1.8 to 2.0 inches) across nrn
sections should see a low chance of showers and storms across nrn
sections by late afternoon, with the highest chances across Volusia
county. Highs will reach the lower 90s near the east coast and the
mid 90s across much of the interior.

Saturday... Low level flow will become southerly on Saturday with SW
flow in the mid levels. Should see sufficient moisture for scattered
showers and storms across interior and nrn sections. The lowest POPs
for Saturday will be along the Treasure coast where the airmass will
be drier and the east coast sea breeze should push inland into the
afternoon with low level SE-SSE flow. Highs again will reach the
lower 90s along the coast and lwr-mid 90s for the interior.

Sunday...Low level SE flow will become ESE into the afternoon with
rain chances slightly lower than Saturday espec across nrn areas.
POPs are expected from 30-40 percent for the interior and lower from
20-30 percent along the coast. Highs around 90 along the coast and
in the lower to mid 90s for the interior.

Monday-Thursday...The low level ridge will remain north of the area
much of the upcoming week with a fairly strong mid level ridge east
of the state. This will promote ESE to SE low level flow with
isolated to scattered showers and a few storms moving onshore from
the Atlantic mainly south of the Cape late at night and diurnal
scattered showers/storms moving WNW during the daytime hours with
afternoon heating. Moisture levels will support POPs near 30 percent
across the coastal zones to around 40 percent across the interior
with lower rain chances along the beaches with the onshore southeast
flow. Highs will be at or just a degree or two above normal, near
90/lower 90s for the east coast to lower to mid 90s for the
interior. Lows in the mid to upper 70s.

&&

.AVIATION...Spotty SHRA/TS along the MLB-SUA corridor will weaken by
22Z as the east coast sea breeze pushes inland and leaves activity
behind. Expect a good chance for TS 20Z-24Z at all the interior and
north aerodromes as outflow boundary lined up near the I-4 corridor
interacts with the approaching Atlantic sea breeze gradually coming
into the area from the east. IMC VSBYs with G30-40KT expected with
the more intense TS cells.

&&

.MARINE...Tonight-Friday...S/SSE winds around the Atlc ridge will
average 10-13KT with seas 2FT near shore and 2-3FT offshore and
south. Because of suppression from the mid level ridge, shower and
storm coverage across the Atlantic should be low with a chance of
storms affecting the Volusia near shore waters by late afternoon/
early evening.

Saturday-Tuesday...Winds will be from the southeast to 10-15KT with
the Atlantic surface high northeast of the waters. Seas 2-3FT near
shore and 3-4FT offshore. Isolated showers and storms are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  92  75  92 /  20  30  20  40
MCO  75  96  77  95 /  20  20  20  40
MLB  78  92  78  92 /  10  10  10  30
VRB  76  92  76  92 /  10  10  10  30
LEE  75  95  77  95 /  20  30  20  40
SFB  75  96  77  95 /  20  30  20  40
ORL  77  95  78  94 /  20  30  20  40
FPR  75  92  76  92 /  10  10  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT/LONG TERM...Cristaldi
AVIATION/DSS...Weitlich
IMPACT WX...Smith
Hazardous weather outlook, Aug 3, 11:14 AM EDT, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1114 AM EDT Thu Aug 3 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-040100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1114 AM EDT Thu Aug 3 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered to numerous showers and thunderstorms will develop
across the area this afternoon, with storms moving rather quick
toward the east to northeast and offshore around 25 to 30 mph.
Greatest coverage of convection is expected from Lake County
eastward through the I-4 corridor and toward Volusia and northern
Brevard counties. Slightly drier and more stable air working its
way into the Treasure Coast and Lake Okeechobee region will lead
to lower storm coverage across this area.

The main storm hazards from any stronger storms will be frequent
lightning strikes and wind gusts between 40 and 50 mph. Remember,
lightning can strike well outside the audible range of thunder.
Cease outdoor activities and move indoors immediately if thunder
is heard.

.RIP CURRENT IMPACT...
Long period northeast swells will produce a moderate rip current
threat along area beaches. The threat level will be greatest
through 3:00 PM due to tidal effects. Check with ocean rescue
personnel about hazards when arriving at the beach. Only swim near
a lifeguard and never swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous showers and thunderstorms are expected this
afternoon and evening. Storm motion will be toward the east to
northeast around 25 to 30 mph. Wind gusts to around 35 knots will
be possible with a few of the storms especially over inland
lakes, as well as the intracoastal and nearshore Atlantic waters
as the storms move offshore.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Scattered afternoon showers and thunderstorms with a potential for
heavy rainfall are expected across east central Florida for the
next several days. Minor flooding of roadways and poor drainage
areas is possible along with a few stronger storms producing
frequent lightning strikes and strong gusty winds. East to
southeast winds will push a small swell into the east Florida
coast, which will enhance the rip current threat.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Bragaw/Weitlich

In the hours before

Special weather statement, Aug 3, 3:43 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Melbourne FL
343 PM EDT THU AUG 3 2017

FLZ044-144-032030-
Northern Lake County FL-Southern Lake County FL-
343 PM EDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAKE COUNTY UNTIL
430 PM EDT...

At 343 PM EDT, Doppler radar was tracking a strong thunderstorm over
Leesburg Airport, or over Tavares, moving north at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Leesburg, Eustis, Tavares, Lady Lake and Mount Dora.

LAT...LON 2896 8195 2896 8166 2905 8166 2906 8164
      2911 8164 2911 8156 2879 8163 2878 8166
      2869 8166 2862 8195
TIME...MOT...LOC 1943Z 198DEG 15KT 2882 8178

Sedlock
Special weather statement, Aug 3, 3:50 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Melbourne FL
350 PM EDT THU AUG 3 2017

FLZ054-032030-
Indian River FL-
350 PM EDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR INDIAN RIVER COUNTY UNTIL 430 PM
EDT...

At 349 PM EDT, Doppler radar was tracking a strong thunderstorm near
Vero Beach Highland, or near Vero Beach South, moving northwest at 20
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sebastian, Vero Beach, Fellsmere, Indian River Shores and Vero Beach
South.

LAT...LON 2758 8030 2756 8038 2756 8059 2782 8077
      2782 8051 2783 8039 2775 8035 2764 8031
      2762 8030
TIME...MOT...LOC 1949Z 140DEG 17KT 2758 8046

Sedlock
Special weather statement, Aug 3, 3:53 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Melbourne FL
353 PM EDT THU AUG 3 2017

FLZ041-046-141-032045-
Inland Volusia County FL-Seminole FL-Coastal Volusia County FL-
353 PM EDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEMINOLE AND CENTRAL
VOLUSIA COUNTIES UNTIL 445 PM EDT...

At 353 PM EDT, Doppler radar was tracking a strong thunderstorm over
Orange City, moving north at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Deltona, Daytona Beach, Sanford, DeLand and Lake Mary.

LAT...LON 2921 8118 2879 8111 2871 8139 2885 8139
      2887 8137 2889 8137 2889 8135 2892 8136
      2892 8135 2895 8135 2896 8137 2898 8135
      2901 8138 2915 8138
TIME...MOT...LOC 1953Z 189DEG 19KT 2893 8132

Sedlock
Local storm report, Aug 3, 3:59 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
359 PM EDT THU AUG 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     3 WNW CAPE CANAVERAL    28.40N 80.65W
08/03/2017  M40 MPH          BREVARD            FL   OTHER FEDERAL

            USAF TOWER KSC-0300 MEASURED WIND GUST OF 35KT/40MPH FROM
            S

&&

JRS
Local storm report, Aug 3, 4:00 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
400 PM EDT THU AUG 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     LEESBURG AIRPORT        28.82N 81.81W
08/03/2017  M48 MPH          LAKE               FL   ASOS

            ASOS MEASURED WIND GUST OF 42KT/48MPH FROM S

&&

JRS
Special weather statement, Aug 3, 4:18 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Melbourne FL
418 PM EDT THU AUG 3 2017

FLZ044-144-032100-
Northern Lake County FL-Southern Lake County FL-
418 PM EDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR LAKE COUNTY UNTIL 500 PM EDT...

At 418 PM EDT, Doppler radar was tracking a strong thunderstorm near
Howey-In-the-hills, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Leesburg, Eustis, Tavares, Lady Lake and Mount Dora.

LAT...LON 2896 8195 2896 8165 2835 8166 2835 8179
      2836 8179 2836 8186 2835 8186 2835 8196
TIME...MOT...LOC 2018Z 207DEG 18KT 2866 8177

Sedlock

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:30 PM EDTSpecial Marine WarningMLB90 min
Aug 3, 3:33 PM EDTSpecial Weather StatementMLBBrevard42 min
Aug 3, 3:43 PM EDTSpecial Weather StatementMLBLake47 min
Aug 3, 3:45 PM EDTSpecial Marine WarningMLB90 min
Aug 3, 3:50 PM EDTSpecial Weather StatementMLBIndian River40 min
Aug 3, 3:53 PM EDTSpecial Weather StatementMLBVolusia52 min
Aug 3, 4:18 PM EDTSpecial Weather StatementMLBLake42 min
Aug 3, 4:23 PM EDTSpecial Marine WarningMLB112 min
Aug 3, 4:30 PM EDTSpecial Weather StatementMLBIndian River45 min
Aug 3, 4:34 PM EDTSpecial Weather StatementMLBVolusia41 min
Aug 3, 4:52 PM EDTSpecial Weather StatementMLBVolusia38 min
Aug 3, 5:00 PM EDTSpecial Weather StatementMLBPolk45 min
Aug 3, 5:27 PM EDTSpecial Marine WarningMLB2 hr
Aug 3, 5:33 PM EDTSpecial Weather StatementMLBSeminole42 min
Aug 3, 5:46 PM EDTSpecial Weather StatementMLBOrange, Osceola, Volusia59 min
Aug 3, 6:14 PM EDTSpecial Weather StatementMLBSeminole46 min
Aug 3, 6:19 PM EDTSpecial Weather StatementMLBBrevard26 min
Aug 3, 6:39 PM EDTSpecial Marine WarningMLB2 hr
Aug 3, 6:42 PM EDTSpecial Weather StatementMLBSeminole48 min
Aug 3, 6:48 PM EDTSpecial Weather StatementMLBBrevard, Osceola57 min
Aug 3, 7:10 PM EDTSpecial Weather StatementMLBOkeechobee65 min
Aug 3, 7:47 PM EDTSpecial Marine WarningMLB118 min
Aug 3, 7:50 PM EDTSpecial Weather StatementMLBBrevard55 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.